Hail, Marathon
- When
- May 12, 3:58 PM CST
- Where
- Marathon County, 1.38 mi S of Kelly
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 44.900, -89.570
Thunderstorms dropped penny size hail in Weston.
Scattered storms developed in an unstable air mass ahead of a weak area of low pressure. The storms produced large hail and isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Scattered storms developed in an unstable air mass ahead of a weak area of low pressure. The storms produced large hail and isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 12, 2:03 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 303 PM CDT THU MAY 12 2011 .SHORT TERM...TONIGHT AND FRIDAY. SURFACE LOW PRESSURE OVER WISCONSIN AND A PAIR OF 500MB LOWS MOVING THE STATE LED TO CONTINUED POPS IN THE FORECAST THROUGH AT LEAST FRIDAY. THUNDERSTORMS DEVELOPED ACROSS THE SOUTHERN HALF OF THE STATE AND MOVED NORTH-NORTHEAST EARLY THIS AFTERNOON. A WARM FRONT ACROSS THE AREA THAT WAS MOVING NORTH COMBINED WITH HIGH MUCAPE VALUES WILL RESULT IN CONTINUED THUNDERSTORM DEVELOPMENT. THOUGH SHEAR IS NOT IMPRESSIVE...INSTABILITY MAY BE SUFFICIENT FOR SEVERE STORM DEVELOPMENT THE REST OF THE AFTERNOON. .LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY A PAIR OF UPPER LOWS DUMB BELLING AROUND EACH OTHER BEFORE CONSOLIDATING INTO ONE CENTER ARE THE MAIN WEATHER FEATURES THROUGH MONDAY. THE PROXIMITY OF THE UPPER SYSTEMS WILL KEEP SHOWERS IN THE FORECAST THROUGH SATURDAY NIGHT OR EARLY SUNDAY. THE CLOUDS...NORTHEAST WINDS FROM THE COLD BAY AND LAKE AND SHOWERS SHOULD MAKE FOR A CHILLY DAY SATURDAY WITH HIGHS IN THE 40S TO LOW 50S. THE SHOWERS SHOULD DIMINISH SATURDAY NIGHT OR SUNDAY MORNING. THEN THE GFS AND GEM BRING A LARGE UPPER RIDGE INTO THE NORTHERN GREAT LAKES SUNDAY WHICH WILL BRING DRY AND COOL WEATHER FOR MONDAY THROUGH AT LEAST THURSDAY. THE ECMWF ALSO BRINGS IN UPPER RIDGING EARLY IN THE WEEK BUT IS AT ODDS WITH THE OTHER MODELS IN ROTATING A PIECE OF ENERGY AROUND THE UPPER LOW OVER THE OHIO VALLEY BACK TO THE NORTHWEST DURING THE MIDDLE OF THE WEEK WHICH WOULD BRING THE THREAT OF SHOWERS. WILL DISCOUNT THE ECMWF FOR NOW. THE VERY DRY AIR SHOULD MAKE FOR LARGE DIURNAL TEMPERATURE RANGES. LOWS SHOULD DROP INTO THE 30S IN MOST OF THE AREA MONDAY THROUGH WEDNESDAY MORNINGS WITH 20S IN THE USUAL COLD PLACES. THIS COULD PRODUCE FROST ON ONE OR MORE OF THOSE MORNINGS. && .AVIATION...EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING WITH LARGE HAIL AND STRONG GUSTY WINDS...ALONG WITH ISOLATED MVFR CIGS AND IFR VSBYS. EXPECT IFR CIGS AND VSBYS IN STRATUS AND FOG OVERNIGHT...THEN VSBYS IMPROVING TO VFR WITH MVFR STRATUS DURING THE MORNING ON FRIDAY. THUNDERSTORM CHANCES WILL CONTINUE THROUGH FRIDAY. && .MARINE...MARINE DENSE FOG ADVISORY FOR THE BAY AND NEARSHORE WATERS OF LAKE MI. HIGHER DEW POINTS OVER THE COOL WATER CAUSING VSBYS TO DROP ALONG THE SHORE. WILL NEED TO MONITOR FOR TRENDS THE REST OF THE AFTERNOON INTO TONIGHT. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && MG/RDM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 212 PM CDT THU MAY 12 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131915- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 212 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL MAY ALSO ACCOMPANY ANY OF THE STORMS THIS AFTERNOON OR TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. LMZ521-522-541>543-131915- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 212 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME STORMS COULD PRODUCE LARGE HAIL AND STRONG WIND GUSTS. LOW VISIBILITY DUE TO FOG IS EXPECTED OVER THE LAKE AND BAY. A MARINE DENSE FOG ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY SMALL CRAFT ADVISORIES ARE ANTICIPATED FOR THIS WEEKEND WITH INCREASING NORTHEAST WIND.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 331 PM CDT THU MAY 12 2011 WIZ010-011-013-018-019-021-122145- ONEIDA-FOREST-NORTHERN MARINETTE-LINCOLN-LANGLADE-NORTHERN OCONTO- INCLUDING THE CITIES OF...RHINELANDER...CRANDON...TOMAHAWK... ANTIGO 331 PM CDT THU MAY 12 2011 SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN AREAL COVERAGE LATE THIS AFTERNOON ACROSS MOST OF NORTHERN WISCONSIN. MOST OF THESE THUNDERSTORMS WILL HAVE THE CAPABILITY OF PRODUCING PEA TO PENNY SIZE HAIL...WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAIN. A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE ONE INCH HAIL. THE MOVEMENT OF THE PRECIPITATION IS TO THE NORTHEAST AT 20 MPH. ANYONE WITH OUTDOOR ACTIVITIES LATE THIS AFTERNOON OR EARLY EVENING SHOULD CLOSELY MONITOR THE WEATHER AND BE PREPARED TO SEEK SHELTER SHOULD THUNDERSTORMS ARRIVE. WIZ020-030-031-035>037-045-122145- MENOMINEE-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-WAUSHARA- INCLUDING THE CITIES OF...KESHENA...WAUSAU...WISCONSIN RAPIDS... STEVENS POINT...WAUTOMA 331 PM CDT THU MAY 12 2011 CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL WISCONSIN LATE THIS AFTERNOON. MOST OF THESE THUNDERSTORMS WILL HAVE THE CAPABILITY OF PRODUCING PEA TO PENNY SIZE HAIL...WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAIN. A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE ONE INCH HAIL. THE MOVEMENT OF THE PRECIPITATION IS TO THE NORTHEAST AT 20 MPH. ANYONE WITH OUTDOOR ACTIVITIES LATE THIS AFTERNOON OR EARLY EVENING SHOULD CLOSELY MONITOR THE WEATHER AND BE PREPARED TO SEEK SHELTER SHOULD THUNDERSTORMS ARRIVE. AK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
349 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL IOLA 44.50N 89.11W
05/12/2011 E0.25 INCH WAUPACA WI AMATEUR RADIO
AND VERY HEAVY RAIN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
357 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL IOLA 44.50N 89.11W
05/12/2011 M0.25 INCH WAUPACA WI AMATEUR RADIO
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 437 PM CDT THU MAY 12 2011 WIZ010-011-013-018-019-021-122300- ONEIDA-FOREST-NORTHERN MARINETTE-LINCOLN-LANGLADE-NORTHERN OCONTO- INCLUDING THE CITIES OF...RHINELANDER...CRANDON...TOMAHAWK... ANTIGO 437 PM CDT THU MAY 12 2011 SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN AREAL COVERAGE LATE THIS AFTERNOON ACROSS MOST OF NORTHERN WISCONSIN. MOST OF THESE THUNDERSTORMS WILL HAVE THE CAPABILITY OF PRODUCING PEA TO PENNY SIZE HAIL...WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAIN. A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE ONE INCH HAIL. THE MOVEMENT OF THE PRECIPITATION IS TO THE NORTHEAST AT 20 MPH. ANYONE WITH OUTDOOR ACTIVITIES LATE THIS AFTERNOON OR EARLY EVENING SHOULD CLOSELY MONITOR THE WEATHER AND BE PREPARED TO SEEK SHELTER SHOULD THUNDERSTORMS ARRIVE. WIZ020-030-031-035>037-045-122300- MENOMINEE-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-WAUSHARA- INCLUDING THE CITIES OF...KESHENA...WAUSAU...WISCONSIN RAPIDS... STEVENS POINT...WAUTOMA 437 PM CDT THU MAY 12 2011 CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL WISCONSIN LATE THIS AFTERNOON. MOST OF THESE THUNDERSTORMS WILL HAVE THE CAPABILITY OF PRODUCING PEA TO PENNY SIZE HAIL...WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAIN. A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE ONE INCH HAIL. THE MOVEMENT OF THE PRECIPITATION IS TO THE NORTHEAST AT 20 MPH. ANYONE WITH OUTDOOR ACTIVITIES LATE THIS AFTERNOON OR EARLY EVENING SHOULD CLOSELY MONITOR THE WEATHER AND BE PREPARED TO SEEK SHELTER SHOULD THUNDERSTORMS ARRIVE. WIZ038-039-048-049-073-074-122300- OUTAGAMIE-BROWN-WINNEBAGO-CALUMET-SOUTHERN MARINETTE- SOUTHERN OCONTO- INCLUDING THE CITIES OF...APPLETON...GREEN BAY...OSHKOSH... CHILTON...CRIVITZ 437 PM CDT THU MAY 12 2011 SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO EAST CENTRAL WISCONSIN BETWEEN 445 AND 600 PM. MOST OF THESE THUNDERSTORMS WILL HAVE THE CAPABILITY OF PRODUCING PEA TO PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH AND HEAVY RAIN. A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE ONE INCH HAIL. THE MOVEMENT OF THE PRECIPITATION WAS TO THE EAST AT 20 MPH. ANYONE WITH OUTDOOR ACTIVITIES LATE THIS AFTERNOON OR EARLY EVENING SHOULD CLOSELY MONITOR THE WEATHER AND BE PREPARED TO SEEK SHELTER SHOULD THUNDERSTORMS ARRIVE. AK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
444 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL EVERGREEN 44.84N 89.64W
05/12/2011 M0.25 INCH MARATHON WI TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
449 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL 5 NE WESTON 44.95N 89.50W
05/12/2011 E0.50 INCH MARATHON WI PUBLIC
SLIGHTLY LARGER THAN 1/2 INCH HAIL.
&&The Green Bay radar (KGRB), 124 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorms dropped penny size hail in Weston.
Thunderstorms dropped penny to quarter size hail in Rothschild.
Thunderstorms dropped quarter size hail in Schofield.
Quarter size hail fell in Rothschild.
Thunderstorm winds downed large tree limbs in Greenville. The storm also produced pea size hail.
Thunderstorms dropped golf ball size hail in Greenville.
Nickel size hail fell in Grand Chute.
Quarter size hail fell in Armstrong Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310565, 310567, 310568, 310569, 310575, 310570, 310572, 310574.